Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Phoenix, AZ

July 18, 2011Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2011, 3:05 PM MST for Pinal County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2011, 3:05 PM MST (22:05 UTC)
Expired
Jul 18, 2011, 3:27 PM MST
In force
22 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 37 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS55 KPSR 182205
SVRPSR
AZC021-182300-
/O.NEW.KPSR.SV.W.0014.110718T2205Z-110718T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF FLORENCE...

* UNTIL 400 PM MST

* AT 302 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS
  SEVERE STORM.  THIS STORM WAS LOCATED 7 MILES SOUTH OF FLORENCE...
  AND MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  TAN VALLEY AND MAGMA

LAT...LON 3289 11146 3320 11160 3326 11139 3307 11120
      3304 11123
TIME...MOT...LOC 2205Z 149DEG 12KT 3295 11134

$$

LEINS
1 follow-up statement
227 
WWUS55 KPSR 182227
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST MON JUL 18 2011

AZC021-182236-
/O.CAN.KPSR.SV.W.0014.000000T0000Z-110718T2300Z/
PINAL AZ-
327 PM MST MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED 
SIGNIFICANTLY.  THERE MAY BE SOME WIND WITH THE STORM...BUT WIND 
SPEEDS SHOULD BE LESS THAN 30 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3289 11146 3320 11160 3326 11139 3307 11120
      3304 11123
TIME...MOT...LOC 2226Z 149DEG 12KT 3301 11138

$$

LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:45 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 18, 10:45 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 AM MST MON JUL 18 2011

.SYNOPSIS...
A FLOW ALOFT FROM THE SOUTHEAST IN THE CLOCKWISE FLOW OF AIR AROUND
STRONG HIGH PRESSURE ALOFT OVER THE CENTRAL UNITED STATES AS BROUGHT
SOMEWHAT HIGHER HUMIDITY TO OUR AREA. THIS MEANS POSSIBLE DESERT
BLOWING DUST AND AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IN
SOUTH-CENTRAL AND SOUTHWEST ARIZONA MAINLY IN THE LATE AFTERNOON AND
NIGHTTIME HOURS THROUGH TUESDAY INTO WEDNESDAY. TEMPORARY DRYING IS
EXPECTED FOR MOST OF THE AREA BY THURSDAY INTO FRIDAY...FOLLOWED BY
A RETURN OF SOME HUMIDITY AND AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY IN THE LATE AFTERNOON AND NIGHTTIME HOURS THIS
COMING WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...
MID AND HIGH LEVEL CLOUDINESS THAT WAS MOVING NORTHWEST ACROSS
WESTERN MARICOPA COUNTY...YUMA COUNTY...LA PAZ COUNTY AND EASTERN
RIVERSIDE COUNTY THIS MORNING WAS GRADUALLY DECREASING. SOME
CLOUDINESS WAS ALSO MOVING INTO THE EAST PORTION OF SOUTHERN GILA
COUNTY. THE REST OF THE AREA WAS SUNNY LATE THIS MORNING.

TEMPERATURES WERE GENERALLY CLOSE TO THE SAME TO A FEW DEGREE WARMER
LATE THIS MORNING COMPARED WITH THE SAME TIME YESTERDAY. IT WAS MORE
HUMID ESPECIALLY FROM THE SOUTH-CENTRAL ARIZONA DESERT INCLUDING THE
GREATER PHOENIX AREA TO WEST-SOUTHWEST TO IMPERIAL COUNTY WITH DEW
POINT TEMPERATURES GENERALLY 20 TO 25 DEGREES HIGHER. WIND WAS
GENERALLY FROM THE EAST AND SOUTH 5 TO 15 MPH.

THE CENTER OF VERY STRONG HIGH PRESSURE ALOFT CONTINUES OVER THE
NATIONS MIDSECTION. A FLOW ALOFT FROM THE SOUTHEAST IN THE CLOCKWISE
FLOW OF AIR AROUND THE HIGH PRESSURE SYSTEM HAS BROUGHT A RETURN TO
SOMEWHAT HIGHER HUMIDITY. LOW PRESSURE SYSTEMS IN THIS FLOW MEAN
POSSIBLE DESERT BLOWING DUST AND AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS IN SOUTH-CENTRAL AND SOUTHWEST ARIZONA IN THE LATE
AFTERNOON AND NIGHTTIME HOURS AT LEAST THROUGH TUESDAY INTO
WEDNESDAY. ONE SUCH HIGH LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER
FAR SOUTHEAST ARIZONA LATE THIS MORNING. HOWEVER...THERE ARE OTHER
SYSTEMS IN THE FLOW THAT DO NOT SHOW UP AS WELL.

DRIER AIR FROM THE SOUTHWEST IS EXPECTED TO TEMPORARILY MOVE OVER
MOST OF THE AREA INCLUDING THE GREATER PHOENIX AREA THURSDAY INTO
FRIDAY. THIS IS EXPECTED TO HAPPEN AS A LOW PRESSURE SYSTEM FROM THE
GULF OF ALASKA MOVES INLAND OVER THE WESTERN UNITED STATES.
THUS...THE POSSIBILITY OF ANY SHOWERS AND THUNDERSTORMS IS CONFINED
TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THURSDAY
THROUGH DAYTIME FRIDAY.

A RETURN OF SOME HUMIDITY AND AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY IN THE LATE AFTERNOON AND NIGHTTIME HOURS THIS
COMING WEEKEND AND EARLY NEXT WEEK.NIGHTTIME PERIODS...DURING THE
WEEKEND AND EARLY NEXT WEEK. THIS IS EXPECTED TO HAPPEN AS HIGH
PRESSURE ALOFT BUILDS NEAR THE 4 CORNERS WITH A FLOW ALOFT FROM THE
SOUTHEAST BRINGING SOME MOISTURE FROM MEXICO OVER OUR AREA IN THE
CLOCKWISE FLOW AROUND THE HIGH PRESSURE SYSTEM.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
MID AND HIGH CLOUDS SHOULD PERSIST THROUGH MUCH OF THE DAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SE AZ LATE THIS
AFTERNOON AND THIS EVENING. WINDS WILL LIKELY SHIFT FROM WEST TO
SOUTHEASTERLY THIS EVENING AS AN OUTFLOW BOUNDARY FROM STORMS IN
PINAL COUNTY MOVES THROUGH THE VALLEY.

SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
NO SIGNIFICANT AVIATION WX IMPACTS EXPECTED. SOUTH/SOUTHEASTERLY
FLOW WITH A CONTINUATION OF THE MID/HIGH CLOUDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A LOW PRESSURE SYSTEM ACROSS THE PACIFIC NORTHWEST WILL RESULT IN AN
INCREASING SOUTHWESTERLY FLOW...WHILE CONFINING THE DEEPEST MOISTURE
AND HIGHEST RAIN CHANCES TO EASTERN AZ THROUGH THE END OF THE WEEK.
ACROSS SE CA...CONDITIONS WILL REMAIN DRIER THAN NORMAL. A PATTERN
CHANGE IS EXPECTED DURING THE WEEKEND AS THE MONSOON HIGH REDEVELOPS
ACROSS THE DESERT SOUTHWEST. TEMPERATURES WILL REMAIN AT OR ABOVE
NORMAL THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 18, 5:55 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST MON JUL 18 2011

AZZ022-023-027-028-191230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
555 AM MST MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS EVENING. THE
STRONGEST STORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND
GUSTS IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. AREAS OF BLOWING
DUST WITH REDUCED VISIBILITIES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF EVENING THUNDERSTORMS ARE EXPECTED TUESDAY...THEN
AGAIN SATURDAY AND SUNDAY. THUNDERSTORM HAZARDS INCLUDE STRONG WIND
GUSTS...FREQUENT LIGHTNING...AND DENSE BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-191230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
555 AM MST MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED.
THUNDERSTORM HAZARDS INCLUDE FREQUENT LIGHTNING...STRONG WIND
GUSTS...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN A THREAT THROUGH MUCH OF THE
WEEK. THUNDERSTORM HAZARDS INCLUDE FREQUENT LIGHTNING...BRIEF HEAVY
RAIN...AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030>033-191230-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
555 AM PDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-021-025-026-191230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
555 AM MST MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 18, 2:38 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
238 PM MST MON JUL 18 2011

AZZ024-028-182215-
PINAL AZ-
238 PM MST MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 315 PM MST.

AT 234 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS NEAR FLORENCE JUNCTION AND QUEEN VALLEY. THE
STORMS WERE MOVING SLOWLY WESTWARD.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FLORENCE...QUEEN VALLEY...AND RURAL NORTHERN PINAL COUNTY...

IN ADDITION TO VERY STRONG WINDS...DENSE BLOWING DUST IS POSSIBLE
ALONG WITH LOCALIZED BRIEF HEAVY RAINFALL. TAKE SHELTER INSIDE OF A
STURDY BUILDING UNTIL THE STORMS PASS.

LAT...LON 3298 11131 3295 11136 3295 11140 3346 11140
      3335 11103 3318 11103
TIME...MOT...LOC 2135Z 180DEG 0KT 3316 11125

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:52 PM MSTSpecial Weather StatementPSRPinal53 min
Jul 17, 7:49 PM MSTSpecial Weather StatementPSRGila41 min
Jul 18, 2:29 PM MSTDust Storm WarningPSR91 min
Jul 18, 2:38 PM MSTSpecial Weather StatementPSRPinal37 min
Jul 18, 3:12 PM MSTSpecial Weather StatementPSR48 min
Jul 18, 4:39 PM MSTDust Storm WarningPSR2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.